Arizona, 2007

Hail and Damaging Wind in Arizona, September 2, 2007

September 2, 2007 · NWS PSR · 2 events in 1 county or zone

Thunderstorms resulted in considerable damage in portions of Yuma after winds gusted to 84 mph at the Yuma Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms resulted in considerable damage in portions of Yuma after winds gusted to 84 mph at the Yuma Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 8:20 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 8:20 PM MST, 3 hours 55 minutes before
AZZ020>028-CAZ030>033-021200-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
820 PM MST SAT SEP 1 2007

.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM WILL CONTINUE OVER THE REGION THROUGH
EARLY NEXT WEEK...RESULTING IN ABOVE NORMAL TEMPERATURES. ENOUGH
MOISTURE REMAINS FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH TUESDAY...MAINLY OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA. BY WEDNESDAY AND LATER NEXT
WEEK...THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AS
ADDITIONAL MONSOON MOISTURE FLOWS BACK INTO ARIZONA FROM MEXICO.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
SOMEWHAT ACTIVE NIGHT ACROSS OUR FORECAST AREA THIS EVENING.
THUNDERSTORM ACTIVITY IS GENERALLY WINDING DOWN CURRENTLY...THOUGH A
FEW STORMS WILL HOLD ON THROUGH THE NEXT SEVERAL HOURS. AT PRESS
TIME...THUNDERSTORMS APPEAR TO BE MORE OF YOUR TYPICAL/GARDEN
VARIETY TYPE - HEAVY RAIN...PLENTY OF LIGHTNING AND SOME STRONG
WINDS. OF COURSE WILL MONITOR STORMS THROUGH THE EVENING...BUT
BELIEVE SEVERE THREAT IS QUICKLY DIMINISHING.

NO CHANGES MADE TO TEMPERATURES FOR TONIGHT AND TOMORROW. FORECAST
HIGH TEMPERATURES FOR SUNDAY ARE JUST BELOW HEAT ADVISORY CRITERIA.
NOT ENOUGH CONFIDENCE THAT THE CRITERIA NUMBERS WILL BE HIT...SO
HELD OF ON ADVISORY FOR NOW.

PREVIOUS DISCUSSION...
NOT MUCH CHANGE IS EXPECTED IN THE FLOW PATTERN THROUGH TUESDAY.
500/300 MB HIGH CENTERS WILL REMAIN NEAR SOUTHERN NEVADA THROUGH
EARLY TUESDAY...ROTATING MID/UPPER LEVEL NORTH TO NORTHEASTERLY
WINDS ACROSS THE FORECAST AREA. A FEW MINOR PERTURBATIONS COULD BE
EMBEDDED IN THIS FLOW...AND LINGERING MOISTURE WILL PROVIDE A SLIGHT
CHANCE OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDER-
STORMS EACH DAY THROUGH TUESDAY...MAINLY HIGHER TERRAIN.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
MEDIUM RANGE MODEL SOLUTIONS OF POSSIBLE TROPICAL STORM MOISTURE
FLOWING INTO AZ LATER NEXT WEEK ARE STILL QUESTIONABLE. SATURDAY
AFTERNOON TROPICAL STORM HENRIETTE WAS LOCATED 80 MILES SOUTH OF
MANZANILLO MEXICO (OR ABOUT 430 MILES SOUTH SOUTHEAST FROM ENTRANCE
TO THE GULF OF CA)...AND MOVING NORTHWEST.  FOR EXAMPLE...THE
HURRICANE CENTER...AND THE GFS MODEL...FORECASTS DYING HENRIETTES
CIRCULATION AND MOISTURE TO MOVE TO A POSITION JUST OFF OR ALONG THE
CENTRAL BAJA COAST. THEN THE GFS BODILY MOVES HENRIETTES 700 MB
CIRCULATION CENTER TO A POSITION 70 MILES EAST OF YUMA BY LATE
FRIDAY AFTERNOON...ALONG WITH GOBS OF PRECIPITATION IN SOUTHWEST AND
SOUTH CENTRAL AZ.   MEANWHILE THE EUROPEAN MODEL MOVES REMAINS OF
HENRIETTE AND ITS PRECIPITATION INTO THE LOWER HALF OF THE GULF OF
CA BY FRIDAY.  ENSEMBLE FORECASTS ARE NO BETTER...HOWEVER IT DOES
SHOW AN INCREASING CHANCE OF PRECIPITATION OVER SOUTH CENTRAL
AND SOUTHEAST AZ WEDNESDAY THROUGH FRIDAY.

IN OUR OPINION IT SEEMS ODD THAT THE GFS MODEL WOULD ACCELERATE
FORMER HENRIETTES MID LEVEL CIRCULATION SO RAPIDLY NORTH INTO AZ
JUST AFTER A SIGNIFICANT PACIFIC TROF PASSAGE (ACROSS THE WESTERN
U.S)....AND ITS FOLLOW-UP NORTHWESTERLY FLOW ALOFT.  THE ONLY THING
WE CAN THINK OF IS HENRIETTES CIRCULATION IS BEING EJECTED OR KICKED
NORTH BY ANOTHER WESTWARD MOVING LOW PRESSURE SYSTEM ACROSS CENTRAL
MEXICO.

ALL SURROUNDING OFFICES ARE STILL TAKING A WAIT AND SEE POSITION ON
DYING HENRIETTE AND HER RELATED HEAVY PRECIP FOR AZ LATER NEXT WEEK.
HOWEVER...TO BE SAFE...ALL SURROUNDING FORECAST OFFICES WE ARE
SHOWING AN INCREASING PROBABILITY OF PRECIP WED THROUGH SAT JUST IN
CASE.

&&

.AVIATION...
SEPTEMBER 2 0320 UTC (SEPTEMBER 1 2020 MST)

TSTMS ARE RAPIDLY DCRG ACROSS THE AREA...THOUGH A FEW WILL HOLD ON
THROUGH 05Z ACROSS SOUTH-CENTRAL ARIZONA. COULD STILL SEE SOME GUSTY
WINDS AT TIMES AS OUTFLOW BOUNDARIES MOVE ACROSS KPHX/KIWA. FOR WRN
TAF SITES...APPEARS THAT TSTMS ARE PRETTY MUCH DONE FOR THE NIGHT.
EXPECT EASTERLY FLOW AT ALL TAF SITES THROUGH THE DAY TOMORROW.
SIMILAR CHANCES FOR TSTMS DURING THE AFTERNOON AND EVENING HOURS
SUNDAY AS COMPARED TO TODAY.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 1 2120 UTC (SEPTEMBER 1 1420 MST)

MOISTURE PATTERN SHOULD CHANGE VERY LITTLE THE NEXT COUPLE DAYS AS
THE HIGH PRESSURE SYSTEM STAYS OVER NORTHERN ARIZONA AND SOUTHERN
UTAH. WEAK IMPULSES MAY DRIFT ACROSS ARIZONA FROM TIME TO TIME AND
LEAD TO STRONGER CONVECTION. MIMIMUM RH WILL BE IN THE 15 TO 20
PERCENT RANGE ACROSS FIRE WEATHER ZONE 132 THROUGH LABOR DAY. BUT A
SIGNIFICANT INCREASE IN HUMIDITY IS EXPECTED BY THE MIDDLE OF THE
WEEK. THIS WILL MEAN HIGHER RH LEVELS...AND INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION...INIGUEZ
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 1, 5:56 AM MST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST SAT SEP 1 2007

AZZ022-023-027-028-021300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
556 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM TODAY TO 8 PM TONIGHT.
DAYTIME HIGHS WILL BE NEAR 110 DEGREES AT MOST LOWER DESERT LOCALES.

THERE IS ALSO A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY
RAIN AND BLOWING DUST...AND CLOUD TO GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED VISIBILITIES IN
BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-021300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS IN EXCESS OF 40 MPH...BRIEF HEAVY RAIN...AND
CLOUD TO GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 35 MPH...BRIEF
HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-021300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
556 AM MST SAT SEP 1 2007 /556 AM PDT SAT SEP 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING.
THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS
OF 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING
DUST...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON
AND NIGHTTIME HOURS...SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS IN EXCESS OF 40 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND CLOUD TO
GROUND LIGHTNING.

AN INFLUX OF TROPICAL MOISTURE WILL LEAD TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-021300-
JOSHUA TREE NATIONAL PARK-
556 AM PDT SAT SEP 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING.
THE STRONGEST STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL...AND STRONG GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS CONTINUES
THROUGHOUT THE WEEK. BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND
CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

AN INFLUX OF TROPICAL MOISTURE MAY LEAD TO TO EVEN BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

In the hours before

Local storm report, Sep 1, 7:15 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
715 PM MST SAT SEP 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     APACHE JUNCTION         33.40N 111.55W
09/01/2007                   PINAL              AZ   PUBLIC

            ESTIMATED WIND GUST 60 MPH WITH ROOF BLOWN OFF WOOD
            STRUCTURE AT U.S. HIGHWAY 60 AND GOLDFIELD RD.

0515 PM     DUST STORM       MESA                    33.42N 111.74W
09/01/2007                   MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED WIND GUST 40-45 MPH AND VISIBILITY LESS THAN
            300 FT DUE TO BLOWING DUST AT SOSSAMAN RD. AND BASELINE
            RD.

0525 PM     TSTM WND DMG     APACHE JUNCTION         33.40N 111.55W
09/01/2007                   PINAL              AZ   PUBLIC

            POWER LINES DOWN.

0531 PM     DUST STORM       GILBERT                 33.33N 111.76W
09/01/2007                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN 1/4 MILE DUE TO BLOWING DUST AT
            HIGLEY RD. AND CHANDLER HEIGHTS RD.

0552 PM     DUST STORM       CHANDLER                33.29N 111.87W
09/01/2007                   MARICOPA           AZ   PUBLIC

            VISIBILITY LESS THAN 1/4 MILE DUE TO BLOWING DUST AT
            ARIZONA AVE. AND CHANDLER HEIGHTS RD.

&&

ROGERS

The radar

The Yuma radar (KYUX), 22 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
September 2, 12:15 AM MST to 12:30 AM MST
Where
Yuma County, 2 mi S of Yuma to 3 mi S of Yuma
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.691, -114.620

Large hail was reported by the public in Yuma.

Thunderstorm Wind, Yuma

When
September 2, 12:25 AM MST to 12:40 AM MST
Where
Yuma County, 1.5 mi SSE of (Yum)yuma Intl Arpt to 3 mi NW of Yuma Intl Arpt
Measured
73 kt (84 mph) measured gust
Property damage
$1.5 million
Reported by
Official NWS Observations
Coordinates
32.630, -114.590

Numerous trees and as many as 11 power poles reported down due to strong winds. Peak gusts to 84 mph were recorded at the Yuma airport. Arizona Public Service reported about 9,600 people were left without power Sunday morning. Yuma Police responded to more than 120 emergency calls for service, most of which were storm related. Numerous eyewitnesses described the area around the 100 block of West 27th Place as the worst-hit section of town. Condos in that area had considerable roof damage with ceilings collapsing onto living rooms and dining rooms. Large hail and localized flooding was also reported in Yuma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60283, 59329.